Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Tested positive for rheumatoid arthritis, had hip replacement. Why do I have fever and discoloration of skin below anus?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 539 Questions
Question
I am a 55 year old while male in reasonably good health, although I do have a total knee replacement (left side) and a total hip replacement and revision, due to sport injuries and osteoarthritis. I have been told that I test positive now for the rheumatoid arthritis marker...whatever that's called.
I don't know if I have two issues or one with multiple symptoms. Friday I developed a fever, about 100 degrees, and controlled with Advil and Tylenol. I do alternate the use of each. At the same time I notice swelling and discoloration of the skin right beneath my anus (on the way to the scrotum) almost in direct proximity to my anus.
I have had a fever on and off all weekend, and in the meantime, the skin around my anus, has become gradually purple, swollen and painful. The rash is not itchy, but it is somewhat painful. There does not appear to be any small bumps or 'independent' lesions on the purple skin. The rash seems to extend 2-3 inches in all directions from the anus. In the meantime, my fever continues, causing dizziness and joint pain, which are relieved by the next dose of medication. I did use a prescription steroid on the rash initially (that I had around for shingles which I am recently over...on the left breast and going under the left armpit).
I am concerned that there is more going on then just a fever and rash, and its unusual for me to have a fever longer than one day, let alone three days. The rash around my anus is really purple.
Posted Thu, 19 Apr 2012 in Skin Rash
 
 
Answered by Dr. Sujeet N Charugulla 11 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

To answer the question of fever and rash in the background of your RA, Shingles, Hay fever allergies - that are 4 straight causes of them which are already in your history. I understand that the present symptoms have got you perplexed if there is something more than them.

I am sure you are under good medical attention, looking at the history of your surgeries. And the recent recovery of your shingles, would be big factor in here, because shingles is a well known condition for a relapse anytime after treatment. But, those characteristics of the rash would not give me the total picture as it did to your prescribing doctor who gave you steroids, which is rational.

The fever is an accompanying phenomenon sometimes with the release of pyrogen substances along with the formation of the rash - as your rash is more extensive than the ones had before, one of the reasons could be this. The purple colour is imparted from the hue of the blood collection under the skin and would not indicate any more severity. Shingles does have varied presentations.

Steroids is best to treat them as advised, and you need not worry about additional diagnoses for your condition for now atleast. As another thing that this rash is also giving you joint pain - as that seen in RA patients, and you would perhaps need a medical review of RA, since you have not mentioned any medications apart from acetaminophen and ibuprofen. Nowadays, RA has many latest treatments like for instance biological response modifiers amongst the older ones, which may be discussed with your doctor if he thinks upping the grade of RA treatment is necessary in the event of this current rash.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Sincerely,

Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
 
Follow-up: Tested positive for rheumatoid arthritis, had hip replacement. Why do I have fever and discoloration of skin below anus? 1 hour later
I am not confident that you truly understood my current condition. I do feel that I provided sufficient information, in a concise and coherent manner to have received a better answer then the one received. The current rash is absolutely not shingles as I do know shingles now as a result of my recent bout with shingles.

My opinion is that the physicians answer is off target, and also not very timely. It took almost 12 hours to answer the question, and not accurately at that. I do not feel I should pay for this answer. I do not want the physician to try to re-answer my question.

I want a refund, and I am feeling pretty silly for trying an online Dr.

Sincerely,

Brad Parkinson
 
 
Answered by Dr. Sujeet N Charugulla 11 minutes later
Thanks for the reply.

I am sorry as I could not satisfy you in my previous reply.

I have to say I have answered what I felt was right, in the light of just reading your symptoms and not performing a clinical examination. This is vital in your case.

As I end here, please inform the team by writing to YYYY@YYYY . They can assist you further.

Wish you Good Health.

Regards,
Dr. Sujeet Charugulla, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,  
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor